Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Psych Meds Interactions
Jul 18, 2007

Hi, Thanks for this service.

I am currently trying to work out a pyschiatric disorder that has included delusions and other problems, currently diagnosed as bi-polar. I am now taking Paliperidone, Clonazepam and Modafinil.

I am wondering if there is a HAART combination that will work well with the psychiatric meds. I am currently on Reyataz and Truvada, and the doc wants me to add Ritonavir, but I'm worried about the interaction with the psych meds.

Any alternatives?

Thanks again.

Response from Dr. Young

Thank you for your post.

You point out a very common error in prescription-- namely the use of atazanavir (Reyataz) and tenofovir/FTC (Truvada) without ritonavir (Novir). If you or your doctor want you to continue on 'taz and Truvada, then ritonavir must be added.

Alternatively you could continue on unboosted atazanavir and switch from Truvada to abacavir/3TC (Epzicom, Kivexa), since the later does not interact with atazanavir. The combination of abacavir/3TC with atazanavir has gained some popularity of late because of the low pill count and the lack of a Norvir requirement.

The main issue that you point out is the potential for drug-drug interactions between all of your medications, not just with ritonavir, but between the psychiatric medications and atazanavir too. Indeed, modafinil actually has the potential to lower the levels of both 'taz and ritonavir, reinforcing the need to use ritonavir boosting. One strategy could be to obtain therapeutic drug level monintoring (TDM) to validate that the drug levels are adequate.

I have patients who take all of the medications that you list, the key is to use the lowest needed dose of the psychiatric medications (or even discontinue those you don't require). If this isn't possible, a very close monitoring of your viral load and labs should provide reassurance that for you and your virus, that your medications are working effectively.

Hope this helps. BY



Previous
HIV NeW
Next
Prednisone, Neck Pain, & HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement